Paramedic sheds light on heroin abuse, overdose death


Paramedic sheds light on heroin abuse, overdose death

BUFFALO, N.Y. (WIVB)- Eric Barkey has been a paramedic for four years. Like most first responders, overdose calls keep him busy.

“I’ve helped patients with the needle still in their arm,” Barkey told News 4.

Following a lethal batch of heroin, Erie County officials are urging users to purchase Narcan, which can reverse the effects of an overdose.

Between March 29 and March 30, seven people died from overdoses due to the batch.

Barkey works for Mercy EMS; since last year, they’ve seen a more than a 150 percent jump in their use of Narcan on patients.

American Medical Response (AMR) reported to News 4 in March of 2017 alone, there’s been a 46 percent jump in Narcan use compared to January and February.

Twin City Ambulance told us they get overdose calls every single day.

It’s a problem all too familiar for Stephen Fogarty, a recovering opiate addict.

“Just in the past four months alone I’ve been to three funerals, for people my age. I’m 26-years-old and I’ve buried three friends,” he said.

Fogarty knew two of the seven victims killed by that bad batch in Erie County. Investigators say it could take weeks to know exactly what the drug was cut with.

Fogarty remembers overdosing himself; he never went to the hospital.

Barkey sees the same people on some of his overdose calls.

“They weren’t there with their family or friends and saw them not breathing, saw their color change, saw their lips turn blue, saw them salivating. They don’t see that part,” Barkey said.

“So at that moment when I’m trying to tell them, listen you were lucky, I really don’t know if I’m getting to them or not.”

Narcan works, as long as it’s administered in time.

We asked Fogarty, who’s been sober now for more than two years, what he needed to stop.

“A safe place to be honest. And I know that sounds so simple and you may not understand it if you’re not using but the number one thing about getting clean is being able to tell somebody that you’re using,” he said.

Erie County Health Commissioner Dr. Gale Burstein has said it’s important not to kick users out or cut off communication with them; now more than ever, she said, they need support from their loved ones.

Fogarty noted New York’s Good Samaritan Law as a piece of legislation all addicts should be aware of.

The law protects an individual from arrest when they call 911 to report an overdose.

Barkey said it’s rarely a user who calls 911. Overdoses that are witnessed, he said, always have a better chance of survival, because those are the ones that get called in.

“It’s that person’s life or death and if you don’t pick that phone up there’s a very very high percentage that they won’t wake up again,” Fogarty said.

RESOURCES FOR USERS:

  • Crisis Services 24 Hour Addiction HOTLINE 716-831-7007
  • Alba de Vida: 716-768-4040
  • CAO/DART: 716-884-9101
  • Sisters of Charity Hospital Pathways: 716-862-1330
  • Erie County Medical Center (Emergency Room): 716-898-3471
  • Horizon Health Services/Horizon Village: 716-831-1800
  • CLICK HERE FOR MORE


Source: Buffalo New York’s Latest News
Paramedic sheds light on heroin abuse, overdose death

No Comments

Leave a Reply

Your email address will not be published. Required fields are marked *


Comments